Translator Disclaimer
2020 On the trace operator for functions of bounded $\mathbb{A}$-variation
Dominic Breit, Lars Diening, Franz Gmeineder
Anal. PDE 13(2): 559-594 (2020). DOI: 10.2140/apde.2020.13.559


We consider the space BV𝔸(Ω) of functions of bounded 𝔸-variation. For a given first-order linear homogeneous differential operator with constant coefficients 𝔸, this is the space of L1-functions u:ΩN such that the distributional differential expression 𝔸u is a finite (vectorial) Radon measure. We show that for Lipschitz domains Ωn, BV𝔸(Ω)-functions have an L1(Ω)-trace if and only if 𝔸 is -elliptic (or, equivalently, if the kernel of 𝔸 is finite-dimensional). The existence of an L1(Ω)-trace was previously only known for the special cases that 𝔸u coincides either with the full or the symmetric gradient of the function u (and hence covered the special cases BV or BD). As a main novelty, we do not use the fundamental theorem of calculus to construct the trace operator (an approach which is only available in the BV- and BD-settings) but rather compare projections onto the nullspace of 𝔸 as we approach the boundary. As a sample application, we study the Dirichlet problem for quasiconvex variational functionals with linear growth depending on 𝔸u.


Download Citation

Dominic Breit. Lars Diening. Franz Gmeineder. "On the trace operator for functions of bounded $\mathbb{A}$-variation." Anal. PDE 13 (2) 559 - 594, 2020.


Received: 8 December 2018; Accepted: 23 February 2019; Published: 2020
First available in Project Euclid: 25 June 2020

zbMATH: 07181510
MathSciNet: MR4078236
Digital Object Identifier: 10.2140/apde.2020.13.559

Primary: 26B30 , 26D10 , 46E35
Secondary: 46E30 , 49J45

Keywords: functions of bounded $\mathbb{A}$-variation , linear growth functionals , Trace operator

Rights: Copyright © 2020 Mathematical Sciences Publishers


This article is only available to subscribers.
It is not available for individual sale.

Vol.13 • No. 2 • 2020
Back to Top